General Relativity and Gravitation

, Volume 32, Issue 3, pp 491-503

First online:

Tensor Distributions on Signature-changing Space-times

  • David HartleyAffiliated withDepartment of Physics and Mathematical Physics, University of Adelaide
  • , Robin W. TuckerAffiliated withSchool of Physics and Chemistry, Lancaster University
  • , Philip A. TuckeyAffiliated withObservatoire de Besançon, Université de Franche-Comté
  • , Tevian DrayAffiliated withDepartment of Mathematics, Oregon State University

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


Irregularities in the metric tensor of a signature-changing space-time suggest that field equations on such space-times might be regarded as distributional. We review the formalism of tensor distributions on differentiable manifolds, and examine to what extent rigorous meaning can be given to field equations in the presence of signature-change, in particular those involving covariant derivatives. We find that, for both continuous and discontinuous signature-change, covariant differentiation can be defined on a class of tensor distributions wide enough to be physically interesting.

Tensor distributions Signature-change